Mood stabilizers and nightmares

Discussion in 'General Parenting' started by gcvmom, Aug 9, 2009.

  1. gcvmom

    gcvmom Here we go again!

    I'm curious if anyone here has experienced increased dreaming and/or nightmares while on a mood stabilizer... especially Trileptal.

    Since going on this drug, husband periodically has some really violent dreams. He shouts in his sleep, he kicks (a few times he's gotten me good), and he once fell out of bed during a nightmare.

    I just heard him hollering upstairs -- it was another nightmare. He was still kind of in it when I woke him to see if he was okay. He said it was a very frustrating dream, and he was clearly upset about it.

    It's just kinda bizarre.
  2. DammitJanet

    DammitJanet Well-Known Member Staff Member

    Never been on Trileptal but have had some really horrible nightmares in the last 7 months or so. I cant remember if I had them as badly in the past. Not the nightmare type. I have always had vivid dreams.

    My nightmares lately have had to do with awful things happening with the boys. Specifically Cory and Billy. I dreamed over and over again that I got calls that Cory was either dead or had gone to jail and I dreamed many times that I was riding in my car teaching Billy to drive and we drove over a cliff. It was awful.
  3. gcvmom

    gcvmom Here we go again!

    Well, there have been some pretty awful things happen around you lately, Janet, so I'm not that surprised you've had nightmares.

    But husband seems to have these really intense nightmares where he is very vocal -- he never used to be like that -- and sometimes he gets physical. There was one week were I would wake up any time he moved because I was afraid I was going to get kicked again (he left a really nasty bruise on my calf).

    The only thing I can point to is the Trileptal (he was a little bit like this on Lamictal), and it seems to be happening more frequently since we bumped his dosage up (I think he's at 1800mg/day now... and still having his weird little seizures, though not as intense or as frequent). Then again, maybe it's all part and parcel to the surgery he had. Anyway, he's having an MRI tomorrow so we'll see if there's any change inside that skull of his.
  4. mstang67chic

    mstang67chic Going Green

    difficult child is on a mood stabilizer and an anti-psychotic and will have bizarre dreams and nightmares if his dosage isn't right. Usually it's when he needs to be upped so I'm not sure what it would be with your husband. Is anything like that listed as a side affect?
  5. gcvmom

    gcvmom Here we go again!

    It's not in any of the prescribing info, but there seem to be a few cases of it on the board. I'll ask the neuro when we go back for his follow up.
  6. Lothlorien

    Lothlorien Active Member Staff Member

    The only thing that happens to Missy is the occasional sleepwalking, which she did prior to even being on Trileptal. I did it a lot when I was a kid. Missy rarely has bad dreams. Mighty Mouse does....night terrors, but he's not on medications.
  7. crazymama30

    crazymama30 Active Member

    husband was on Trileptol and had a nasty side effect (passing out) but no nightmares. Now he is on Tegretol, similiar to Trileptal, and does not have nightmares but it does cause some nasty fatigue issues.

    Could it be the stress of getting laid off coming out?
  8. DammitJanet

    DammitJanet Well-Known Member Staff Member

    Tony is the one who has the vocal and hitting/kicking in his sleep issues here. And he isnt on any medications! I have gotten lots of bumps and bruises over the years from One time he had this dream where I was sleeping with this other guy and he woke up just before he started to beat me up!
  9. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Every person is individual with drugs. I had horrendous nightmares on Prozac, of all things. That's not a common side effect. It could be the Trileptal.
  10. AnnieO

    AnnieO Shooting from the Hip

    Onyx had major issues on both Wellbutrin (20mg) and Seroquel (25mg). Horrible hallucinations & nightmares.

    The Abilify seems to work better. Perhaps because it's only 5mg? She also is happy - she hasn't had a panic attack in over a month now.

    Jett had severe problems on Concerta.

    This is good for us. However I think anything that messes with your brain chemistry has the potential to mess up dreams too...

    Me? Since I've been on the Lexapro I dream a lot more, but they're not as awful.

    I know these are all different things, but they all mess with brain chemistry...